Article Text

PDF
G47 Dress syndrome: the often forgotten diagnosis in paediatrics
  1. AI MacKenzie,
  2. AM Martinez
  1. Department of Paediatric Dermatology, Great Ormond Street Hospital for Children NHS Trust, London, UK

Abstract

We report the case of a 10 year-old girl with phenytoin-related DRESS syndrome. Although well documented in adults, DRESS syndrome is considered a rarer entity in children,1 and as such there is often a delay in diagnosis which impacts on morbidity and mortality.2

Our patient presented 4 weeks after the commencement of phenytoin with an exfoliative erythroderma, facial oedema, jaundice, tongue erythema, exudative tonsillitis, conjunctival injection, fissuring of the lips and inguinal lymphadenopathy. She had a significant eosinophilia, acute hepatitis, nephritis and pneumonitis. Biopsy confirmed a lichenoid interface dermatitis. On stopping phenytoin and treating with high dose systemic steroids and topical treatments she rapidly recovered.

Recent literature review identified all cases of hypersensitivity reaction associated with eosinophillia reported in PubMed and Medline between Jan 1999 and May 2009.1 These 172 cases were then analysed using the RegiSCAR scoring system3 to assess the likelihood of DRESS syndrome. 7 cases were associated with phenytoin, however no ‘definite cases’ were found: only 3 ‘probable’, 3 ‘possible’ and 1 ‘no case’.

Using this scoring system, our patient would be considered a ‘definite diagnosis’. To our knowledge there are few other paediatric cases reported in the literature with a ‘definite diagnosis’ of DRESS syndrome. We report this case to highlight the fact that in paediatrics the diagnosis is often delayed, impacting on morbidity and mortality. As dermatologists we should take it upon ourselves to lead our colleagues in early diagnosis and treatment to optimise patient outcomes.

References

  1. Cacoub PC, et al. The DRESS syndrome: a literature review, The American Journal of Medicine 2011; 124:588-597

  2. Barthez-Carpentier MA, et al. DRESS syndrome, a drug reaction which remains bad known from paediatricians, Arch Pediatr. 2007 Dec; 14(12):1439–41 (French)

  3. Kardaun SH, Sidoroff A, Valeyrie-Allanore et al. Variability in the clinical pattern of cutaneous side effects of drugs with systemic symptoms: does a dress syndrome really exist? Br J Dermatol. 2007; 156:609-611

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.